There are many household items that are poisonous to your pet. Here are some of the most common ones and definetley the ones we at Royal York Animal Hospital see the most often. Even the most diligent owner cannot completely poison -proof their home as dogs and cats have wiley ways and are known to get into things and eat things that are not necessarily food items!
However, along with owner due diligence and KNOWING what is poisonous means that veterinary care can be sought immediately if needed.
The most important thing to remember for all toxicities: If you think your pet has ingested a potential toxin CALL Royal York Animal Hospital at 416-231-9293 ASAP ! We are open from 7am to 9pm Monday to Friday and 8am to 5pm on Saturday and Sunday. ( after hours Call 416-920-2002) Immediately after the ingestion we can often make your pet vomit or pump their stomach so that very little is absorbed. Once a pet starts showing symptoms of the toxicity, they likely have absorbed most of the toxins so it is too late to pump their stomach.
Check out www.petpoisonhelpline.com for amazing and detailed information about toxins.
One of the most common toxins we see in dogs is chocolate. If enough is ingested, a dog can show various symptoms including vomiting/diarrhea, heart abnormalities, and the most severe ones can even have neurological abnormalities such as seizures. Symptoms don’t usually show up until hours after chocolate ingestion. Chocolate toxicity is dose dependent, which means that the more a dog ingests and the smaller the dog is, the more severe their symptoms will be. Also, remember that the darker and more bitter the chocolate is, the more cocoa it would contain, and therefore the more toxic it is.
Rat poison or Rodenticide
Rat poison ingestion in dogs is also very common. Rat poisons are designed to taste good to rodents, however many dogs also find that to be true. Rat poison toxicity is also dose dependent, but unlike chocolate toxicity, symptoms from rat poison toxicity may not show up for days after ingestion. Rat poisons cause internal bleeding, so symptoms may include bleeding gums and bruising, however if bleeding is internal a dog may only show lethargy (tiredness) or may suddenly die.
Xylitol (found in gums, candies, sweeteners etc)Xylitol toxicity is becoming more common nowadays. Xylitol is a natural, sugar-free sweetener. It’s found in some chewing gums (eg. Trident), mints, candies, pudding/snacks, oral rinses, toothpastes, supplements (vitamins, fish oils), etc. So why can humans tolerate xylitol well but dogs can’t? It’s because xylitol doesn’t stimulate insulin secretion in human but it does stimulate a massive insulin secretion in dogs. This insulin secretion can cause a dog’s blood sugar to drop to a dangerously low level (hypoglycemia). Xylitol ingestion can also cause a dog’s liver to fail. Xylitol is estimated to be about 100 times more toxic compared to chocolate in dogs. Depending on the product, a few pieces of gums can kill a small dog.
- Caffeine pills. Caffeine toxicity is similar to chocolate toxicity in dogs. However as you can imagine, caffeine pills contain much more caffeine than a cup of coffee or a chocolate bar. Often, dogs that get into caffeine pills ingest a large amount, which can have detrimental effect on their heart and brain. A dog that have ingested caffeine pills may show symptoms such as restlessness, vomiting, high heart rate, tremors or even seizures.
- Humane Medications: Unfortunately sometimes we see dogs that chew open their owner’s medication bottle, or scoop up a pill that was dropped on the floor before the owner could get to it. Medications vary and so are the symptoms they may cause. When in doubt, give us a call.
Acetaminophen (found in Tylenol and some cold/flu medications) Anti-inflammatory medications (Motrin, Aleve, Voltaren, Aspirin etc)
Cats are 7-10 times more sensitive to acetaminophen that dogs, because they lack the liver enzyme that they need to break down acetaminophen properly. This means that as little as ONE tablet of Tylenol can kill a cat! It takes 1-2 days for a cat to show symptoms of acetaminophen toxicity and symptoms may include lethargy, vomiting and not eating
Veterinarians say that cats are not small dogs…..Just like acetaminophen, cats are also much more prone to the side effects from anti-inflammatory medications. As a rule of thumb, human pain medications should not be given to any pet! Even for the pet-friendly anti-inflammatory medication prescribed by your Veterinarian, a much smaller dose is used when it comes to cats. Anti-inflammatory medications can cause gastrointestinal issues and/or kidney/liver failure in cats. And if a cat is starting to show symptoms of this toxicity, you may see vomiting, lethargy and/or not eating.
- Lillies – One of unique toxicities in cats is lily toxicity. Even though lilies don’t appear to be different from other flowers, it’s extremely toxic to cats. The ingestion of even a few pedals or leaves, small amount of pollen or even the water lilies have been sitting in, can cause kidney failure in cats. The good news is, if caught early and treated properly, most cats have a good prognosis. However if it had been a couple of days after the ingestion and if a cat is starting to show symptoms of kidney failure (lethargy, vomiting, not eating), treatment may not be successful.
Let’s keep our pets safe!
Dr. Lilla Yan
Royal York Animal Hospital 4222 Dundas St. West, Etobicoke, Ontario M8X 1Y6 www.ryah.ca 416-231-9293